Advertisment Novartis
Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 446  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
CASE REPORT
Year : 2008  |  Volume : 53  |  Issue : 4  |  Page : 204-205
Chemotherapy induced nail changes


Department of Paediatrics, Maulana Azad Medical College and Associated Hospitals, New Delhi - 110002, India

Correspondence Address:
Ankit Parakh
Jain’s B-52, Ashoka Niketan, Delhi - 110 092
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5154.44804

Rights and Permissions

   Abstract 

Anticancer chemotherapy is associated with a variety of nail changes. We present two children who developed different nail changes, while receiving almost similar antineoplastic drugs.


Keywords: Anticancer drug, chromonychia, leukonychia


How to cite this article:
Gupta A, Parakh A, Dubey AP. Chemotherapy induced nail changes. Indian J Dermatol 2008;53:204-5

How to cite this URL:
Gupta A, Parakh A, Dubey AP. Chemotherapy induced nail changes. Indian J Dermatol [serial online] 2008 [cited 2017 Jun 28];53:204-5. Available from: http://www.e-ijd.org/text.asp?2008/53/4/204/44804



   Introduction Top


Anticancer chemotherapy is associated with multisystem adverse effects. Nail changes as a result of chemotherapy are asymptomatic and resolve with the cessation of this therapy. [1] They are observed more frequently amongst darker races. [2] We present a brief report on two children who developed nail discoloration. Both patients were receiving anticancer drugs - daunorubicin, methotrexate, etoposide and cytarabine being the common agents.


   Case Reports Top


Case 1

An 8-year-old boy, diagnosed case of relapsed acute lymphoblastic leukemia, receiving the UK-ALL-R1 regime, developed transverse hyperpigmented bands on the nails (chromonychia) around six weeks after commencing the regime. The bands were single, transverse, 2-mm broad, spanning the entire nail breadth, red, nonblanchable, nonpalpable with smooth overlying nail surface on the nail plates of all fingers and toes. He had completed 5 cycles of chemotherapy where he had received daunorubicin, vincristine, cyclophosphamide, asparaginase, methotrexate, etoposide and cytarabine [Figure 1].

Case 2

A 5-year-old boy, diagnosed case of acute lymphoblastic leukemia, receiving the UK-ALL regime developed hypopigmented transverse bands (Mee's lines) on the nail plates of all fingers and toes. This change was observed four weeks after completion of 20-week second intensification. The bands were single, transverse, 2-mm broad, spanning the entire nail breadth, white, nonblanchable and nonpalpable with smooth overlying surface. He had completed 20 cycles where he had received daunorubicin, cytarabine, methotrexate, thioguanine and etoposide [Figure 2].

These lines were asymptomatic and moved distally with nail growth and finally disappeared.


   Discussion Top


Anticancer therapy is associated with varied systemic side-effects. The mucocutaneous effects can be one of the most distressing side effects to the patient, especially because of their cosmetic disadvantage.

Drug-induced nail abnormalities result from toxicity to the matrix, nail bed, periungual tissues or digital blood vessels. [1] Chemotherapy has been associated with various types of nail changes such as nail dystrophies; different patterns of nail discoloration (known as chromonychia) [1] , leukonychia (including Mee's and Muehrcke's lines), Beau's lines, paronychia and onycholysis. [3] Transverse bands associated with drug use generally span the entire nail breadth and are parallel to the lunula. [4] Drugs implicated are - vincristine, hydroxyurea, etoposide, daunorubicin, bleomycin, cyclophosphamide, dacarbazine, 5-fluorouracil and methotrexate. [1],[3],[5]

Chromonychia induced by antineoplastic drugs has a few distinct forms. The most frequent one is melanonychia, a dark pigmentation of nails observed as diffuse, transverse, or longitudinal band patterns. [5] The exact mechanism is still unknown, although the possibility of melanin deposition has been postulated. The patient in case one had presented with reddish transverse pigmentation bands, which is a rare form of chromonychia.

Mee's lines are single, transverse, nonblanchable bands. They result due to sudden toxic damage to the nail matrix resulting in abnormal keratinization causing altered light diffraction in retained parakeratotic onychocytes. Leukonychia was described in patients suffering from arsenic and thallium intoxication. They were also reported in various medical diseases such as myocardial infarction, acute and chronic renal failure, kidney allograft rejection, systemic lupus erythematosus, immune hemolytic anemia [6] and Hodgkin's disease. [3] These lines must be differentiated from Muehrcke's lines those are thicker and sometimes two lines that are transverse and parallel to lunula. Muehrcke's lines disappear on pressure. They occur due to edema in nail bed or alteration of nail plate attachment to the nail bed due to the vascular abnormalities resulting due to chemotherapy. [7] The patient in our case report had no evidence of any metallic exposure or any other coexisting medical disease. These lines hence appear to be induced by chemotherapy.

Both leukonychia and altered pigmentation can occur due to etoposide, daunorubicin and methotrexate (all being common drugs in both cases). We thus conclude a report of two similar profile patients receiving similar anticancer drugs, but presenting with two varied forms of nail changes.

These nail changes are asymptomatic and resolve with completion of therapy; further, they do not require treatment. [1] Synergy or an additive effect of chemotherapy agents on cellular proliferation of nail compartments is accountable for the development of this complex pattern. [5] Early recognition is necessary to allay anxiety among patients and avoid any unnecessary work up.

 
   References Top

1.Dasanu CA, Alexandrescu DT, Wiernik PH. Recognizing nail and skin changes associated with chemotherapy. Resident and staff physician; 2006. p. 52.  Back to cited text no. 1    
2.Issaivanan M, Khairkar PH. Doxorubicin induced melanonychia. Indian Pediatr 2003;40:1094-5.  Back to cited text no. 2    
3.Hinds G, Thomas VD. Malignancy and cancer treatment- related hair and nail changes. Dermatol Clin 2008;26:59-68.  Back to cited text no. 3  [PUBMED]  [FULLTEXT]
4.Anderson LL, Thomas DE, Berger TG, Vukelja SJ. Cutaneous pigmentation after daunorubicin chemotherapy. J Am Acad Dermatol 1992;26:255-6.  Back to cited text no. 4  [PUBMED]  
5.Dasanu CA, Vaillant JG, Alexandrescu DT. Distinct patterns of chromonychia, Beau's lines and melanoderma seen with vincristine, adriamycin, dexamethasone for multiple myeloma. Dermatol Online J 2006;12:10.   Back to cited text no. 5    
6.Lambertenghi Deliliers G, Monni P. The irreplaceable image: Nail transverse white bands induced by antileukemic chemotherapy. Haematologica 2001;86:333.  Back to cited text no. 6  [PUBMED]  [FULLTEXT]
7.Chen W, Yu YS, Liu YH, Sheen JM, Hsiao CC. Nail changes associated with chemotherapy in children. J Eur Acad Dermatol Venereol 2007;21:186-90.  Back to cited text no. 7  [PUBMED]  [FULLTEXT]


    Figures

  [Figure 1], [Figure 2]

This article has been cited by
1 Half-and-half nails in a pediatric patient after chemotherapy
Fatma Sule Afsar,Gulcihan Ozek,Canan Vergin
Cutaneous and Ocular Toxicology. 2015; : 1
[Pubmed] | [DOI]
2 Transverse leukonychia (Mees’ lines) associated with docetaxel
Ali Murat CEYHAN, Mehmet YILDIRIM, Hacı Ahmet BIRCAN, Duygu Zorlu KARAYIGIT
The Journal of Dermatology. 2010; 37(2): 188-189
[Pubmed] | [DOI]
3 Nail diseases by cytostatic in children | [Onicopatías por citostáticos en niños]
Chang, P., Méndez, E.
Dermatologia Cosmetica, Medica y Quirurgica. 2010; 8(4): 245-248
[Pubmed]



 

Top
Print this article  Email this article
 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Article in PDF (159 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    Abstract
    Introduction
    Case Reports
    Discussion
    References
    Article Figures

 Article Access Statistics
    Viewed3256    
    Printed93    
    Emailed1    
    PDF Downloaded184    
    Comments [Add]    
    Cited by others 3    

Recommend this journal

Epiduo